Georgia, 2022

Damaging Winds in Georgia, August 10, 2022

August 10, 2022 · NWS CHS · 5 events in 2 counties and zones

A warm and moist environment placed between a lee trough across the Midlands and a sea breeze shifting inland favored severe thunderstorms capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm and moist environment placed between a lee trough across the Midlands and a sea breeze shifting inland favored severe thunderstorms capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 10, 6:39 PM EST, 6 minutes earlier.

Area forecast discussion, Aug 10, 6:39 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
739 PM EDT Wed Aug 10 2022

.SYNOPSIS...
High pressure will prevail tonight. A cold front will approach
Thursday into Friday, before pushing offshore early Saturday.
High pressure will briefly return early next week. Another
front could impact the region towards the middle of the week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Arcing line of thunderstorms that began in southern Georgia,
continues to press north/northeastward into the Georgia
counties. Still decent instability across a good part
of the CWA...2500-3000 J/Kg, greatest along the coastal counties
along and behind the sea breeze. Also a good amount of DCAPE of
around 1000 J/Kg as well. Convection has weakened some, but
still showing some stronger updrafts, decent wind signatures
with a few stations reporting 30 to 40 mph winds as the
convection moves through. High-res CAM guidance insists
convection will weaken over the next few hours. But of course,
will continue to monitor convection as it moves through.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A mid level trough will amplify down the East Coast Thursday into
Friday. At the surface, high pressure will weaken as a cold front
approaches from the northwest. Models are pretty consistent in
showing the front passing through the area Friday night into early
Saturday. Better forcing and moisture will lead to at least
scattered showers and thunderstorms both days, with activity
possibly lingering into the overnight period as well. Friday looks
the most active with some pockets of heavier rainfall possible. The
threat for organized severe weather is low, but couldn't rule out a
couple stronger to possibly severe storms. Temperatures near normal
in the lower 90s on Thursday will fall a few degrees into the mid to
upper 80s for Friday. Lows mainly in the lower 70s Thursday night
will be in the upper 60s/low 70s for Friday night.

With the front progged to clear the area, Saturday should be quite
pleasant for late summer with drier air moving in as high pressure
rebuilds. Expect lower rain chances, plenty of sun, and cooler
temperatures with highs mainly in the mid 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A large mid level trough will reside over the eastern half of the
country during the early to middle of next week. At the surface,
high pressure will prevail, before another front possibly moves into
the area. Still some uncertainties on the evolution, but the pattern
could favor an increase in rain chances towards the middle of the
week. Temperatures will be near to slightly below normal.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Arcing line of showers and storms will move up through the
Georgia counties over the next few hours. Might clip the SAV
terminal area by 0030Z and I have included VCTS in the 00Z taf
forecast accordingly. CHS/JZI appear safe from any convection at
this juncture.

Additional showers and storms are possible again Thursday
afternoon and I have included VCSH in for all three sites.

Finally, a good amount of the Saharan Dust has spread off the
Atlantic into coastal SC and GA, resulting in a fair amount of
haze this afternoon and tonight. JZI is reporting 5sm in haze as
a result. Unclear how long the dust layer will be with us. But
there may be occasional reduced surface visibilities through
Thursday.

Extended Aviation Outlook: Prevailing VFR. Brief flight restrictions
are possible in afternoon showers/tstorms.

&&

.MARINE...
Through this Evening: Expect elevated winds along the land/sea
interface as the sea breeze moves inland, especially across the
Charleston Harbor. There could also be some showers and
thunderstorms with brief, strong wind gusts.

Tonight: Our area will be sandwiched between Atlantic High
pressure and an inland surface trough. The interaction between
these two features will cause a nocturnal jet to develop for the
first part of the night with SW winds around 15 kt. These winds
should ease a few kt before daybreak Thursday, and veer a
little bit in direction. Seas will peak in the 3-4 ft range.

Thursday through Monday: Southwest to west winds will prevail
through Friday ahead of an approaching cold front. The front will
pass offshore late Friday night or Saturday morning, flipping winds
around to the northeast/east for much of the weekend. Conditions are
expected to stay below small craft advisory criteria. Early next
week, winds will return to the south. Seas will average 2 to 3 feet.

Rip Currents: There is a Moderate Risk at all of our beaches
through this evening.

Lingering swell of around 2 feet every 8 seconds and
astronomical influences will lead to a Moderate risk of rip
currents on Thursday. The threat should decrease for Friday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...TBA
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...ETM/TBA
MARINE...ETM
Hazardous weather outlook, Aug 10, 2:34 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
334 PM EDT Wed Aug 10 2022

GAZ117-119-139-141-SCZ048>051-111945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
334 PM EDT Wed Aug 10 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-111945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
334 PM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 10, 5:44 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
644 PM EDT Wed Aug 10 2022

GAZ114-115-137-138-102330-
Evans-Tattnall-Inland Liberty-Long-
644 PM EDT Wed Aug 10 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, LIBERTY, LONG
AND TATTNALL COUNTIES...

At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Doctortown, or 7 miles north of Jesup,
moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Hinesville, Glennville, Ludowici, Fort Stewart, McIntosh,
Walthourville, Midway and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3214 8183 3184 8140 3160 8174 3163 8179
      3166 8180 3165 8182 3167 8185 3171 8188
      3173 8191 3175 8191 3176 8195 3179 8195
      3179 8199 3182 8202
TIME...MOT...LOC 2243Z 216DEG 21KT 3170 8190

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, Aug 10, 5:58 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
658 PM EDT Wed Aug 10 2022

GAZ099-100-114-115-102345-
Evans-Bulloch-Candler-Tattnall-
658 PM EDT Wed Aug 10 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, BULLOCH,
CANDLER AND TATTNALL COUNTIES...

At 657 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Stillmore to 6
miles east of Cobbtown, and moving north at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Metter, Portal, Pulaski and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3242 8220 3244 8219 3247 8218 3252 8215
      3256 8209 3254 8203 3259 8201 3248 8188
      3220 8200 3236 8225
TIME...MOT...LOC 2257Z 184DEG 15KT 3242 8224 3225 8204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, Aug 10, 6:11 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
711 PM EDT Wed Aug 10 2022

GAZ100-114>116-137-138-110000-
Evans-Bulloch-Tattnall-Inland Liberty-Inland Bryan-Long-
711 PM EDT Wed Aug 10 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EVANS,
LIBERTY, BULLOCH, LONG AND TATTNALL COUNTIES...

At 711 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Gumbranch, or 7 miles northwest of Fort
Stewart, moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Hinesville, Glennville, Pembroke, Fort Stewart, Lanier,
Walthourville, Flemington and Gumbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3230 8169 3210 8139 3208 8139 3207 8137
      3206 8137 3177 8164 3192 8191
TIME...MOT...LOC 2311Z 210DEG 23KT 3193 8173

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, Aug 10, 6:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
729 PM EDT Wed Aug 10 2022

GAZ087-088-100-110015-
Bulloch-Jenkins-Screven-
729 PM EDT Wed Aug 10 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH AND
JENKINS COUNTIES...

At 729 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Midville to
near Portal, and moving northeast at 40 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Millen, Sylvania, Butts, Hiltonia, Rocky Ford, Altman, Perkins and
Emmalane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3288 8213 3292 8208 3292 8195 3295 8186
      3291 8176 3303 8158 3296 8150 3290 8148
      3290 8147 3288 8148 3287 8146 3251 8186
      3268 8209 3281 8215
TIME...MOT...LOC 2329Z 208DEG 34KT 3279 8220 3257 8191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, Aug 10, 6:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
745 PM EDT Wed Aug 10 2022

GAZ100-101-116-118-SCZ047-110030-
Bulloch-Effingham-Inland Chatham-Inland Bryan-Inland Jasper-
745 PM EDT Wed Aug 10 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, BULLOCH,
EFFINGHAM, CHATHAM AND JASPER COUNTIES...

At 744 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ellabell, or 7 miles east of Pembroke,
moving northeast at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Pooler, Springfield, Pembroke, Savannah International Airport, Godley
Station, Lanier, Rincon and Port Wentworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3257 8143 3259 8139 3259 8138 3227 8102
      3198 8136 3220 8169
TIME...MOT...LOC 2344Z 215DEG 24KT 3216 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Adam

The radar

The Charleston,SC radar (KCLX), 68 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
August 10, 6:45 PM EST to 6:46 PM EST
Where
Bryan County, 3.5 mi N of Ellabell
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.170, -81.490

A report via social media indicated trees and power lines down along with damage to roofs.

Thunderstorm Wind, Effingham

When
August 10, 6:48 PM EST to 6:49 PM EST
Where
Effingham County, Meldrim
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.150, -81.380

An Effingham County emergency manager reported a metal roof lifted and flipped off a mobile home.

Thunderstorm Wind, Effingham

When
August 10, 6:48 PM EST to 6:49 PM EST
Where
Effingham County, 1.81 mi NW of Faulkville
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.170, -81.350

A Effingham County emergency manager reported multiple trees down on power lines and a large tree down across Noel C Conaway Road due to thunderstorm outflow.

Thunderstorm Wind, Effingham

When
August 10, 7:11 PM EST to 7:12 PM EST
Where
Effingham County, 0.58 mi W of Guyton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.330, -81.390

An Effingham County emergency manager reported multiple power lines down, multiple trees on power lines, and a tree down on Central Avenue in downtown Guyton.

Thunderstorm Wind, Effingham

When
August 10, 7:19 PM EST to 7:20 PM EST
Where
Effingham County, 1.81 mi SW of Stillwell
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.360, -81.270

An Effingham County emergency manager reported a large tree down on power lines along Stillwell Road and trees down on Log Landing Road between Stillwell Road and Shadowbrook Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040853, 1040854, 1040855, 1040856, 1040857.